Hail, Campbell
- When
- July 9, 12:25 PM EST to 12:27 PM EST
- Where
- Campbell County, 1.75 mi WSW of Southgate
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.040, -84.480
Scattered thunderstorms developed during the afternoon hours in a warm and unstable air mass that remained in place across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours in a warm and unstable air mass that remained in place across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 9, 10:20 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1120 AM EDT Thu Jul 9 2020
.SYNOPSIS...
Hot and humid conditions will persist until a weak cold front
moves through the region tomorrow. Temperatures will not be
quite so warm over the weekend, but the heat builds again
towards midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface winds generally SW but less than 5kts with cu just now
beginning to form. Have adjusted high temperatures slightly
higher in Kenton/Wapakoneta area as well as portions of central
Ohio, but even with these tweaks, minimal effect on max heat
indices this afternoon. Only anticipate a few spotty locations
to actually get to 100 HI, but it will be very close.
Forecast convection will be same story, different day with
spotty coverage and very little movement. So far, despite the
potential for very heavy rain with warm cloud depths AOA 3500m,
if storms avoid vulnerable locations, shouldn't be a problem,
as rainfall is welcomed with the recent overall dry trend for
many locations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Showers and thunderstorms will linger into the early evening
before dissipating. A short wave will approach the region
tonight and move across on Friday. This could bring some showers
into western counties late tonight and continue into Friday
morning. But better chance of precipitation will hold off until
Friday afternoon as a weak cold front moves through. High
precipitable water and deep warm cloud depth could lead to some
efficient rain, even though storms will be moving more on
Friday. Lows will be near persistence. Clouds and precipitation
should lead to high being a few degrees lower on Friday compared
to today.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A respite is in store for the extended period, after a cold front
passes Friday. Lingering showers and thunderstorms Friday evening
will move eastward. A few models continue to keep a threat of a
lingering shower on Saturday. Given the unlikely chances, had to cap
the precip at 20% after some higher chances early in the morning.
Bulk of models remain dry for this period. Saturday night will also
be dry with a slight chance of some precip working into the
northwest towards daybreak Sunday. Threat of rain Sunday increases
as a longwave trough crosses the Ohio Valley. Models have a large
discrepancy in how much rain will occur and even moreso on
temperatures given the rain should occur through the course of the
day. European is quite dry and warmer, while the GFS is profoundly
wetter and cooler and continues the cooler temps into next week.
Since trying to determine which model is more credible is folly,
even given the similar sensible weather patterns. Resolving
temperature differences 10-15 degrees between models on any of the
first 3 days of next week is better left at the initialization of
the model blend in forecast builder.
If the cooler temperatures in the 80s and lower 80s prevail, it will
last through Tuesday, with a return southerly flow expected
Wednesday. If the european is correct and the region stays dry with
a h5 trough and receptive airmass, the remainder of the forecast
keeps a weak southerly flow over the region and hovers highs around
90, then warms back up to the mid or upper 90s from Tuesday onward.
Would think the middle of the road would be for the wet Sunday and
cooler temperatures into Monday, returning to what we've been seeing
lately by mid week. Propensity for afternoon thunderstorms will not
be the norm given an upper ridge overtop of the Ohio Valley
Wednesday and return to zonal upper flow beyond that.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Visibility restrictions at some of the terminals at the start of
the period will quickly dissipate leaving VFR conditions. Few to
scattered cumulus will develop through the day. Scattered
showers and thunderstorms will occur with the better chance
still looking to be from KDAY to KCVG/KLUK. Precipitation and
then clouds will diminish around 00Z. Some mist will develop at
KLUK and KILN late in the period.
OUTLOOK...Thunderstorms are possible Friday through Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...JDR
SHORT TERM...
LONG TERM...Franks
AVIATION...Hazardous Weather Outlook National Weather Service Wilmington OH 500 AM EDT Thu Jul 9 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-100900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 500 AM EDT Thu Jul 9 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, showers and thunderstorms will be capable of producing heavy rain and localized flooding during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will be capable of producing heavy rain and localized flooding during Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 AM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 2 SSE ENGLEWOOD 39.83N 84.29W
07/08/2020 MONTGOMERY OH PUBLIC
NUMEROUS LARGE BRANCHES DOWN AND GAZEBO DESTROYED.
OCCURRED NEAR THE INTERSECTION OF EAST WESTBROOK ROAD AND
TAYWOOD ROAD.
&&
JDRSpecial Weather Statement National Weather Service Wilmington OH 1236 PM EDT Thu Jul 9 2020 KYZ091-092-091700- Boone KY-Kenton KY- 1236 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENTON AND CENTRAL BOONE COUNTIES UNTIL 100 PM EDT... At 1236 PM EDT, radar indicated a strong thunderstorm over Florence. This storm was nearly stationary. STORM HAZARDS INCLUDE... Winds to 35 mph... Very heavy rain... Locations impacted include... Florence, Independence, Erlanger, Elsmere, Oakbrook, Burlington, Union, Ricedale and Richwood. This includes I-75 in Kentucky between mile markers 176 and 183. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3901 8472 3905 8464 3895 8455 3890 8466 TIME...MOT...LOC 1636Z 324DEG 3KT 3900 8465 Novak
Special Weather Statement
National Weather Service Wilmington OH
1258 PM EDT Thu Jul 9 2020
OHZ051-061-062-091745-
Montgomery OH-Greene OH-Miami OH-
1258 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE...
NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI COUNTIES UNTIL 145 PM
EDT...
At 1257 PM EDT, radar indicated a strong thunderstorm near Dayton,
moving north at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Vandalia,
Moraine, Oakwood, Wright-Patterson Afb, Riverside, Clayton, Union,
Shiloh, Phoneton, Brandt, Dayton International Airport and
Overlook-Page Mano.
This includes the following Interstates...
I-70 in Ohio between mile markers 30 and 41.
I-75 in Ohio between mile markers 52 and 65.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3987 8405 3985 8405 3974 8400 3968 8418
3990 8429 3996 8409
TIME...MOT...LOC 1657Z 158DEG 9KT 3977 8413
NovakThe Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were downed.
Numerous trees were downed along Barnes Road.
Several trees were downed in the Dry Ridge area, including along Stewart Lane, Kings Drive and Elm Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895431, 895432, 895434, 895435.